Alert archive / Illinois / Tornado Warnings in 2019

Tornado Warning 18, NWS Chicago, IL

September 12, 2019DeKalb County, Kane County, Illinois

NWS Chicago, IL issued this tornado warning at Sep 12, 2019, 3:33 PM CDT for DeKalb County, Kane County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2019, 3:33 PM CDT (20:33 UTC)
Expired
Sep 12, 2019, 4:15 PM CDT
In force
42 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties DeKalb County, IL, Kane County, IL

The radar

The Chicago radar (KLOT), 58 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

812 
WFUS53 KLOT 122033
TORLOT
ILC037-089-122115-
/O.NEW.KLOT.TO.W.0018.190912T2033Z-190912T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
333 PM CDT Thu Sep 12 2019

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  Central De Kalb County in north central Illinois...
  Southwestern Kane County in northeastern Illinois...

* Until 415 PM CDT.
    
* At 332 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Waterman, or near Shabbona, moving east at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hinckley around 400 PM CDT.
  Sugar Grove, Elburn and Maple Park around 415 PM CDT.

Including the following interstate...
 I-88 between mile markers 88 and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4178 8887 4189 8888 4200 8846 4174 8848
TIME...MOT...LOC 2032Z 263DEG 15KT 4182 8880 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Carlaw
2 follow-up statements
288 
WWUS53 KLOT 122048
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
348 PM CDT Thu Sep 12 2019

ILC037-089-122115-
/O.CON.KLOT.TO.W.0018.000000T0000Z-190912T2115Z/
De Kalb IL-Kane IL-
348 PM CDT Thu Sep 12 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EAST
CENTRAL DE KALB AND SOUTHWESTERN KANE COUNTIES...
    
At 348 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hinckley, or 9 miles northeast of Shabbona, moving
east at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hinckley around 400 PM CDT.
  Maple Park around 410 PM CDT.
  Sugar Grove and Elburn around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4177 8882 4188 8881 4193 8847 4174 8848
TIME...MOT...LOC 2048Z 273DEG 16KT 4182 8871 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Carlaw
140 
WWUS53 KLOT 122057
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
357 PM CDT Thu Sep 12 2019

ILC037-089-122115-
/O.CON.KLOT.TO.W.0018.000000T0000Z-190912T2115Z/
De Kalb IL-Kane IL-
357 PM CDT Thu Sep 12 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR EAST
CENTRAL DE KALB AND SOUTHWESTERN KANE COUNTIES...
    
At 357 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hinckley, or 7 miles northwest of Little Rock,
moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hinckley around 400 PM CDT.
  Sugar Grove around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4176 8876 4186 8875 4190 8847 4174 8848
TIME...MOT...LOC 2057Z 274DEG 21KT 4180 8868 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Carlaw

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Sep 12, 1:32 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 12, 1:32 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
132 PM CDT Thu Sep 12 2019

.SHORT TERM...
127 PM CDT

Through Tonight...

A remarkable thermal gradient exists across our area this afternoon
with a notable quasistationary boundary draped essentially along the
I-88 corridor. Locales north of the front have remained socked in
with low clouds all day, and temperatures have struggled to move
much into the upper 60s. To the south it's a very different story,
with temperatures in the upper 80s and lower 90s. The
quasistationary boundary will begin to move farther northward as a
warm front through the rest of the afternoon, and this may become a
focus for additional convective development.

A vigorous upper-low remains displaced well to our north and west
this afternoon and, as a result, so too will the main brunt of
forcing for ascent. That said, we've seen several rounds of showers
and storms develop well ahead of the main cold front coincident with
several regions of modest low-level warm advection. As a result, it
does look like at least isolated to widely scattered thunderstorms
will be possible across the region this afternoon. We've lost some
of the better mid-level flow since this morning, with effective deep
layer shear values now hanging out in the 20-30 kt range. This may
be just enough to support some degree of storm organization given
the moderate to large degree of instability present near and south
of the warm front. Low-level flow is also not all that robust, but
given the substantially backed flow in the vicinity of the effective
warm front, large low-level hodograph curvature exists which has
evidently resulted in enough streamwise vorticity for quick low-
level mesocyclone development with a storm current into Ogle County.
We'll need to keep a close eye on any cells that are able to mature
and develop in the vicinity of the front this afternoon for an
isolated tornado threat. Main concern region would be roughly
either side of a Rochelle to DuPage to Monee line with things
possibly migrating a bit farther northeast with time as the warm
front moves northward. Again, think coverage will remain on the
lower side, but storms will bear watching.

We'll turn our attention to the west later this evening and
overnight as a mass of convection is expected to track eastward
along a cold front. Forcing will be robust with this feature, with
60-80 m/12 hour height falls spreading across our region. Guidance
is in good agreement regarding the timing of this frontal
convection, which should be approaching the I-39 corridor just
before midnight, and then into the Chicago metro towards 4-6 AM.
Deep layer wind shear will be increasing during this period, but
we'll also be losing steeper low-level lapse rates which should help
curtail the overall severe weather potential. Probably will be at
least a threat for strong to marginally severe wind gusts into our
western counties with the hail threat trending lower with time as
activity becomes increasingly linear. There will also be a locally
heavy rainfall threat with this incoming activity, but the overall
quick forward nature should help keep the flash flood potential in
check. Can't rule out some isolated flooding/flash flooding issues
--particularly across parts of far northeastern Illinois where
upwards of 3 to 5 inches of rain fell last night, but the overall
expected isolated nature precludes the issuance of a Flash Flood
Watch  at this juncture.

Carlaw

&&

.LONG TERM...
338 AM CDT

Friday night through Wednesday...

Shortwave trough rippling through the area combined with a
northward advancing warm front should support a cluster of showers
and storms Saturday night into Sunday morning. Pinpointing where
this activity will affect is difficult, but certainly our CWA
looks to be well within striking distance, particularly western &
southern CWA.

Strong upper ridge will build over the area Sunday through at
least the first half of next week. ECMWF has joined the GFS/GEM in
keeping high pressure farther west and helping keep our surface
flow easterly. So despite the strong upper ridge, sfc temps
shouldn't get too out of hand, but still look to be above average.
The lake is still relatively warm, but should still be cool enough
to knock temps down by a good 5-10F near the lake each day next
week. The next meaningful rain chances look to hold off until the
end of next week and with potential tropical system lifting north
into the mid-latitudes could see the progression of system slow
further.

- Izzi

&&

.AVIATION...
For the 18Z TAFs...

The main aviation weather concerns this period revolve around cig
trends over the next few hours, TS potential this afternoon and
evening, and then timing a line of showers and thunderstorms into
the TAF sites overnight.

A reinforcing push of cooler air moved south off the lake earlier
this morning and has shrouded most of the TAF sites under a
blanket of low cigs and reduced vsbys. Recent webcams and
observations indicate that cigs are beginning to mix out a bit,
and expect this trend to continue early this afternoon. Visible
satellite loops show mixing is having a hard time chewing away at
the southern end of the stratus deck, and low-MVFR cigs will
probably remain in place before conditions rapidly improve as a
warm front finally pushes northward later this afternoon.
Guidance continues to suggest that the enhanced region of low-
level convergence near the aforementioned front may be enough to
pop isolated to perhaps widely scattered showers and storms after
about 20-21z. Think that coverage potential looks too low to
warrant a TEMPO -TSRA at this point, but a period of VCTS seems
warranted at all of our TAF sites.

Showers and a few storms may continue into the evening before the
main batch of convection arrives very late tonight and into early
Friday morning. Confidence is high enough at this point to warrant
TEMPO groups for TSRA as a cold front surges through the region.
Showers may linger across the Chicago-area terminals through mid-
morning, but it looks like the thunder threat will be over by
about 10z or so. Winds will then veer and become gusty behind the
front through Friday morning and into the afternoon.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014 until 10 AM Friday.

IN...None.
LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until
7 PM Friday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 12, 2:32 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
232 PM CDT Thu Sep 12 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
131945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
232 PM CDT Thu Sep 12 2019 /332 PM EDT Thu Sep 12 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated damaging wind risk...up to 60 mph.
     Limited hail risk...up to quarter sized.
     Limited Tornado risk.
  Elevated Flooding Risk.
  Limited Excessive heat Risk south of I-80.
  High Swim Risk

DISCUSSION...

Showers and thunderstorms will be possible this afternoon. Some of
these storms could be strong to severe with a threat for large
hail and strong wind gusts. In addition, there will be a tornado
threat roughly either side of a Rochelle to Aurora to Monee line.

Additional showers and thunderstorms are expected to move into the
region after 10 PM this evening. A threat for strong wind gusts
will exist with this activity, but the severe weather potential
is expected to diminish with eastward extent into the evening.

Locally heavy rain will also be possible which may lead to some
instances of flooding, particularly across parts of far northeast
Illinois which received significant rainfall last night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  High Swim Risk
Saturday and Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 20 to 25 mph.

LMZ740>745-131945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
232 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
    Elevated thunderstorm wind gust risk...up to 50 kts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Saturday and Sunday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Sep 12, 12:54 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1254 PM CDT Thu Sep 12 2019

ILZ008-121845-
Ogle IL-
1254 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE COUNTY UNTIL
145 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 11 miles west of Mount Morris, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oregon, Mount Morris, Byron, Polo, Forreston, Leaf River and Adeline.

This includes...  Lowden State Park, Ogle County Fairgrounds, and
White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4210 8969 4220 8947 4220 8924 4206 8924
      4192 8963 4193 8963 4193 8969
TIME...MOT...LOC 1753Z 240DEG 24KT 4202 8966

KREIN
Special weather statement, Sep 12, 2:48 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
248 PM CDT Thu Sep 12 2019

ILZ008-010-011-122015-
De Kalb IL-Ogle IL-Lee IL-
248 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE...NORTHEASTERN
LEE AND CENTRAL DE KALB COUNTIES UNTIL 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rochelle, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sycamore, Rochelle, DeKalb, Cortland, Hillcrest, Maple Park, Malta,
Creston and Steward.

Including the following interstates...
 I-39 between mile markers 93 and 103.
 I-88 between mile markers 73 and 101.

This includes...  Northern Illinois University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4197 8914 4205 8860 4180 8860 4185 8912
TIME...MOT...LOC 1947Z 266DEG 18KT 4190 8902

KREIN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:10 PM CDTSpecial Marine WarningLOT95 min
Sep 11, 7:46 PM CDTSpecial Weather StatementLOTLake29 min
Sep 11, 9:23 PM CDTSpecial Weather StatementLOTMcHenry67 min
Sep 11, 9:30 PM CDTSevere Thunderstorm WarningLOTLake, McHenry49 min
Sep 11, 9:45 PM CDTSpecial Marine WarningLOT90 min
Sep 11, 10:04 PM CDTSpecial Weather StatementLOTBoone, McHenry41 min
Sep 11, 10:21 PM CDTSevere Thunderstorm WarningLOTCook, Kane, Lake, McHenry33 min
Sep 12, 1:00 AM CDTAreal Flood AdvisoryLOTLake, McHenry4 hr
Sep 12, 2:53 AM CDTFlash Flood WarningLOTLake, McHenry3 hr
Sep 12, 3:55 AM CDTSmall Craft AdvisoryLOT47 hr
Sep 12, 3:56 AM CDTBeach Hazards StatementLOTLake29 hr
Sep 12, 5:06 AM CDTRiver Flood WarningLOTLake11 days
Sep 12, 5:06 AM CDTRiver Flood WarningLOTLake12 days
Sep 12, 5:07 AM CDTRiver Flood WarningLOTKane, McHenry16 days
Sep 12, 5:43 AM CDTAreal Flood WarningLOTLake, McHenry5 hr
Sep 12, 7:47 AM CDTMarine Dense Fog AdvisoryLOT5 hr
Sep 12, 9:42 AM CDTRiver Flood WarningLOTLake11 days
Sep 12, 9:42 AM CDTRiver Flood WarningLOTCook9 days
Sep 12, 9:42 AM CDTRiver Flood WarningLOTKane, Kendall36 days
Sep 12, 10:09 AM CDTRiver Flood WatchLOTWinnebago22 hr
Sep 12, 10:14 AM CDTRiver Flood AdvisoryLOTWinnebago36 hr
Sep 12, 12:54 PM CDTSpecial Weather StatementLOTOgle51 min
Sep 12, 1:01 PM CDTTornado WarningLOTOgle44 min
Sep 12, 1:41 PM CDTTornado WarningLOTOgle64 min
Sep 12, 2:48 PM CDTSpecial Weather StatementLOTDeKalb27 min
Sep 12, 3:06 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee54 min
Sep 12, 4:14 PM CDTTornado WarningLOTDeKalb, Kane, Kendall24 min

Nearby

Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.